B12 at 907 pg/ml....do you think it's recovery?

Hi everybody...I have literally read through every thread listed here but wasn't able to find what I was looking for. Any help would be immensely appreciated. So the story goes like this.... I was diagnosed with b12 deficiency (after being vegetarian from the past 10 years) 5 months ago (188 pg/ml) and had 3 loading doses of 500 mcg post which I m having sublingual essential source b12 strips (2000mcg|methylcobalamin) with b6 and folic acid daily. I recently got myself tested and my b12 level is currently at 907pg/ml with MCH and MCV within range. So basically does a high b12 level necessarily mean that your body is healing? I still have word finding issues, slurred speech, brain fog, confusion and hence the question. Also should I discontinue medication as I m facing numbness and tingling in my hands, feet and face which is a recent phenomenon. Looking forward to your responses as it's becoming pretty frustrating with a part of me compelling me to discontinue the medication and leading my life without supplements in absence of significant improvements otherwise

Last edited by

7 Replies

  • No, don't stop.

    It can't hurt if you take lots of B12 and it could well be helping.

    Did you have any tests to look for a possible cause for the deficiency, apart from the vegetarianism? Being vegetarian doesn't necessarily mean you'll be deficient in B12 as long as you eat plenty of eggs and dairy (and fortified cereals). But it's easy to blame it for a B12 deficiency and miss the real cause.

    Tests for antibodies to IF (Intrinsic Factor) and Gastric Parietal Cells (GPCs) will, if positive, be a very good indication that you have Pernicious Anaemia (PA) and need injections for life. Negative results don't rule out PA as the tests can give false negatives about 50% of the time.

    The symptoms you describe are all typical of a B12 deficiency. The fact that the neurological symptoms are getting worse is a bit worrying and would lead me to think that you really need to be supplementing more, not less.

  • It's generally thought that you need b12 medication for life. If you are deficient purely due to being vegetarian then obviously starting to eat animal products again would negate any need for b12 meds. Your b12 level of 907 is great, but it doesn't mean you should stop treatment as you constantly need it topping up for maintenance.

    I'm not an expert on this, but I've read that you can have a high b12 level but unless it's getting into your cells then it's useless. Your continuing symptoms may suggest that. The guidelines state there is no use in restesting really once you are on b12 meds because of this. You can't overdose on it and your recent symptoms of numbness and tingling may be a sign that your damaged nerves are actually starting to recover. I certainly wouldn't stop them and 3 loading doses isn't the guidelines either. With neurological symptoms you should have injections every other day until symptoms stop improving and then every two months, although many people need them more often. I self inject every other day and still use lozenges too.

    The experts on here will be able to give you more specific advice. :-)

    Edit: there you go, fbirder is one of the experts!

  • People often get worse symptoms before getting better. The usual treatment regime in UK is minimum 6 loading doses 1mg hydroxocobalamin then 3 monthly maintenance so it may be you have not had enough. Test results are meaningless for B12 levels following supplements so a high level does not mean a cure. After one injection you would have a high level.

  • Thanks a ton everybody for the replies! This surely helps. The issue is that I didn't have a lot of dairy also as I m lactose intolerant and eggs were more like once a week. Basically I had Ibs and stomach cramps which the doctors were trying to treat since the past 2 years. Everything has vanished since I started the supplementation. Its really unfortunate how doctors try to cure the symptoms rather than the underlying problem. I have read at numerous places that a sublingual is as effective as an injection when it comes to treating a b12 deficiency. People have also posted links to studies where this has been proved. I can continue with jarrows b12 5000 mcg tabs but am a little skeptical about the side effects. Honestly, does b12 overdose has no side effects at all? Basically at the end of the day it is a chemical entering the body in amounts exponential to the daily requirement. I have recently started facing numbness and tingling in my hands and that's why I m weary of continuing the medication. Also should I try a different form of b12 like adeno? How does one ensure that the b12 reaches the cells instead of just being in the blood stream. I have also purchased jarrows b right (b complex) but my brain fog gets worse after having that. I m glad I have this forum to bounce off my questions.

  • You mention B6 being part of the supplements you are taking - what quantities are you taking - high doses of B6 are known to cause neurological symptoms so may be B6 rather than the B12.

    About 1% of B12 is absorbed outside the ileum - so if you have an absorption problem flooding the gut with large amounts of B12 can result in enough getting through. So if you have an absorption problem you need to be taking at least 100x RDA for enough to geth through by 'passive' absorption and generally the recommendation is between 1000=10000mcg a day. These sorts of doses are also used for treating neuerological problems in patients with ME, MS and diabetes with no reported down sides

    In terms of overdose - there is no upper daily limit set because nobody has been able to identify any harmful consequences of high levels of B12 in blood - hydroxo is used as treatment of preference for cyanide poisoning because of the lack of toxicity - dosing is 5g (ie 1000x the 5000mcg you are taking) administered intravenously with a follow up dose after 30 min if required - and the concern is hypertension caused by pumping that amount of fluid into your veins.

    The only things I have been able to find in literature on treating a functional B12 deficiency caused by high levels of B12 has actually being administering more B12 - it is like your body is reacting to the extra B12 in your blood by trying to shut down the mechanism that allow it to transfer to cells where it is needed and the only way of getting over that - short of waiting a very long time for it to clear your system (which would mean being deficient at the cell level for a long time - potentially years) is to flood the blood with so much B12 that enough gets through despite the body trying to stop it getting through. That's what works for me.

    I presume that the jarrows is methyl cobalamin - some people don't respond to methyl - I find that it doens't really do anything for my neuropsychiatric symptoms though it does help with feeling from the nerves in my feet. Suggest that you either try adding in some adenosyl or try hydroxo/cyanocobalamin.

  • Hi Gambit! Thanks a ton for your response. The b6 in my sublingual strip is around 250% of DV (5mg). I hope that is not smthng responsible for my neurological symptoms. Also I felt much better when I initially started with the sublingual strips but now it is back to square one. I would also order the adeno one right away. The only issue is that I have heard that methylcobalamin is generally preferred in case of neurological conditions. Is that true?

  • that should be well below the problem levels which I think are somewhere around 1000mg a day.

    Healing can take a while and it isn't uncommon to feel worse before you feel better - in terms of illness that's probably because some of the symptoms we associate with being ill are actually the immune system fighting infections and if it hasn't been doing that for a while the result feels like overkill - and on the neurological side I personally think its because signals start coming through loud and clear from nerves again whilst the brain takes a while to adjust to signals coming through stronger.

    Good that you are noticing improvement in other symptoms - and would probably be useful to keep a diary to monitor things.

You may also like...